Oregon, 2009Hail in Oregon, July 3, 2009
July 3, 2009 · NWS BOI · 1 event in 1 county or zone
An upper level wave of low pressure moving into Southeast Oregon from the California coast aided in thunderstorm development across parts of Harney County near Burns, Oregon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level wave of low pressure moving into Southeast Oregon from the California coast aided in thunderstorm development across parts of Harney County near Burns, Oregon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 3, 12:10 PM PST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 3, 12:10 PM PST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
210 PM MDT FRI JUL 3 2009
.SHORT TERM...TONIGHT THROUGH SUNDAY...STORMS HAVE DEVELOPED AS
EXPECTED THIS AFTERNOON...AND ARE EXPECTED TO LAST INTO THE
EVENING HOURS. POPS HAVE BEEN RAISED...ESPECIALLY IN THE SOUTH AND
EAST PORTIONS OF OUR CWA. HEAVY RAIN AND STRONG WINDS ARE POSSIBLE
WITH THESE STORMS. TEMPS WILL REMAIN HOT FOR THE 4TH...AND THEN
GET EVEN HOTTER FOR THE 5TH. TEMPS IN THE TREASURE VALLEY WILL BE
NEAR 100 DEGREES SUNDAY AFTERNOON. STORMS WILL ONCE AGAIN DEVELOP...
BUT THIS TIME MAINLY IN THE EASTERN THIRD OF THE CWA. OVERNIGHT
LOWS WILL CONTINUE TO BE ABOVE-NORMAL THROUGH SUNDAY. A MAJOR
PATTERN SHIFT BEGINS LATE SUNDAY AS A LARGE UPPER LEVEL TROUGH
MOVES TOWARD THE PAC NW.
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...MODELS AGREE ON THE
UNSEASONABLY COOL UPPER LEVEL TROUGH REMAINING ANCHORED OVER THE
WEST COAST THROUGH THE PERIOD. THIS KEEPS OUR CWA UNDER A DRY
SOUTHWEST FLOW BETWEEN THIS TROUGH AND THE UPPER LEVEL RIDGE
CENTERED NEAR THE MEXICAN BORDER...DISPLACED AROUND 400 MILES
SOUTH OF ITS NORMAL SUMMER POSITION. WE ARE WEIGHTING BOTH POPS AND
TEMPERATURES TOWARD THE FAVORED ECMWF...AND CLIMATOLOGY. BEST
CHANCES OF PRECIPITATION WILL BE OVER OUR NORTHERN ZONES TOWARD THE
CYCLONIC SHEAR SIDE OF THE JET AND COOLER AIR ALOFT...WITH OUR
SOUTHERN BORDER AREA REMAINING DRY. WE ARE HOLDING POPS TO SLIGHT
CHANCE OR LESS THROUGH THE PERIOD ACROSS MOST OF THE AREA. MAX
TEMPERATURES WILL BE 5-10 DEGREES BELOW NORMAL WITH MINS UP TO 5
DEGREES BELOW NORMAL.
&&
.AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING WITH THE STRONGER STORMS SOUTH AND EAST OF KBOI. CONDITIONS
WILL BE MAINLY VFR...WITH LOCAL MVFR IN HEAVY SHOWERS OR BLOWING
DUST. SCATTERED THUNDERSTORMS WILL REDEVELOP SATURDAY AFTERNOON
...DECREASING IN COVERAGE TO ISOLATED ON SUNDAY. SURFACE WINDS WILL
BE GUSTY AND ERRATIC NEAR THUNDERSTORMS...WITH LIGHT WINDS
ELSEWHERE. WINDS ALOFT WILL BE LIGHT SOUTHWEST.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&
WEATHER.GOV/BOISE
SHORT TERM...SP
LONG TERM....JT/MT
AVIATION.....JT
Hazardous weather outlook, Jul 3, 3:36 AM PST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
536 AM MDT FRI JUL 3 2009
IDZ011>016-028>030-ORZ061>064-041200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
536 AM MDT FRI JUL 3 2009 /436 AM PDT FRI JUL 3 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Hail, Harney
- When
- July 3, 1:30 PM PST to 1:40 PM PST
- Where
- Harney County, 0.85 mi NW of Burns
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.590, -119.060
A trained spotter reported hail ranging from one half to three quarters of an inch.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arizona, July 3, 20091 death · 1 in hail · 3 events
- Lightning Strike in New York, July 3, 20091 death · 1 event
- Rip Current in Florida, July 3, 20091 death · 1 event
- Flash Flood and Damaging Wind in Wyoming, July 3, 20091 injured · $5.0 million · 56 kt wind · 2 events
- Flash Flood and Hail in Colorado, July 3, 20096 injured · $150,000 · 1.75 in hail · 11 events
- Damaging Winds in Arizona, July 3, 20094 injured · $251,000 · 70 kt wind · 2 events
- Lightning Strike in Maine, July 3, 2009$300,000 · 1 event
- Hail and Damaging Winds in Kansas, July 3, 2009$75,000 · 61 kt wind · 5 events
- Hail and Damaging Winds in Montana, July 3, 2009$30,000 · 1 in hail · 23 events
- Flash Flooding and Flood in New Mexico, July 3 to 5, 2009$50,000 · 58 kt wind · 4 events
- Damaging Wind in Arizona, July 3, 2009$25,000 · 60 kt wind · 1 event
- Flash Flooding in Pennsylvania, July 3, 2009$23,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184331.